Tennessee, 2023

Damaging Winds in Tennessee, April 15, 2023

April 15, 2023 · NWS MEG · 3 events in 1 county or zone

A negatively titled upper trough and associated cold front rotated through the Lower Mississippi Valley during the evening hours of April 15, 2023. Strong mid-level height falls, adequate instability and sufficient wind shear led to the development of a quasi-linear convective system across Arkansas that pushed across the Mid-South during the evening hours producing damaging winds and some large…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A negatively titled upper trough and associated cold front rotated through the Lower Mississippi Valley during the evening hours of April 15, 2023. Strong mid-level height falls, adequate instability and sufficient wind shear led to the development of a quasi-linear convective system across Arkansas that pushed across the Mid-South during the evening hours producing damaging winds and some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 15, 5:16 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 15, 5:16 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
616 PM CDT Sat Apr 15 2023

...New AVIATION...

.SYNOPSIS...
Issued at 315 PM CDT Sat Apr 15 2023

Showers and thunderstorms will lift through the Midsouth this
evening, along a Pacific cold front and aided by a strong upper
level disturbance. Dry conditions will prevail from Sunday through
the middle of next week. Our next rain chance will arrive Thursday
into early Friday, as another Pacific cold front and upper level
disturbance bring thunderstorms to the region.

&&

.DISCUSSION...
(This evening through next Friday)
Issued at 315 PM CDT Sat Apr 15 2023

Storms appear on track to pass through the Midsouth this evening,
ahead of a negatively-tilted midlevel trough ejecting through the
Ozarks. Storms will form along a Pacific cold front/dryline,
encountering 1500-2000 J/kg of mixed-layer CAPE over eastern AR
at 7-8PM. 0-6km bulk shear will not be particularly impressive,
at 35-40 knots. Strong frontal forcing will likely result in
linear storm mode, with damaging winds the primary threat. Linear
mode aside, 700-500mb lapse rates in excess of 8C/km, and large
hail certainly cannot be ruled out west of the MS River. Tornado
threat will likely be confined to storm scale interactions/bookend
vortices that may yield a brief spin-up or two.

Mixed layer CAPE will decrease to 500-1000 J/kg over west TN and
north MS after 9 PM. A marginal damaging wind threat will persist,
given 50-60 knot 850mb-700mb rear inflow. Severe storm threat
should be largely over by midnight, as mixed-layer CAPE drops to
below 500 J/kg near the TN River and northeast MS. In the
interim, the legacy Duct Function product from the NAM model
suggests some favorable propagation of thunderstorm outflows. The
takeaway: The weakening storms may be efficient wind producers.

Dry and cooler conditions will prevail on Sunday, with dewpoints
cooling to the 30s. Surface winds will gust during the day and
remain sufficiently high Sunday night to preclude frost concerns.

Temperatures will warm through Thursday, ahead of an approaching
upper level longwave trough. Rain chances return late Thursday and
early Friday, as the trough and associated surface cold front lift
through much of the MS River Valley.

PWB

&&

.AVIATION...
(00Z TAFS)
Issued at 601 PM CDT Sat Apr 15 2023

Current VFR conditions will begin to lower to MVFR as as
organized line of storms is expected to move from west to east
starting around 01z. During FROPA, brief TSRA conditions and gusty
winds will be possible. TEMPO groups cover this well. The farther
east this line gets, the weaker the convection is expected to be.

Guidance isn't hitting hard on low ceilings with this system with
the lowest MVFR deck ~1500ft. After FROPA, conditions will
gradually lift back to VFR and all sites should be back to VFR by
tomorrow morning. Winds will continue to be elevated and gusty
throughout the period. SSW winds around 10-15kts and gusts up to
25kts are pre-frontal conditions. As the front passes winds will
veer NNW remaining elevated with higher gusts possible.

DNM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...PWB
AVIATION...DNM

In the hours before

Local storm report, Apr 15, 6:12 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
712 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     5 SW EGYPT              35.83N 91.02W
04/15/2023                   CRAIGHEAD          AR   TRAINED SPOTTER

            TRACTOR TRAILER BLOWN OVER ON HIGHWAY 67,
            NORTHBOUND LANE.

&&
Local storm report, Apr 15, 6:38 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
738 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND DMG     5 NNW WEINER            35.68N 90.94W
04/15/2023                   POINSETT           AR   PUBLIC

            CARPORT BLOWN OVER.

&&
Special weather statement, Apr 15, 6:58 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
758 PM CDT Sat Apr 15 2023

ARZ009-018-026-028-MOZ113-115-160200-
Greene AR-Craighead AR-Mississippi AR-Clay AR-Pemiscot MO-Dunklin MO-
758 PM CDT Sat Apr 15 2023

...Strong thunderstorms will impact portions of eastern Greene,
northeastern Craighead, northwestern Mississippi, Clay, western
Pemiscot and Dunklin Counties through 900 PM CDT...

At 758 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Neelyville to near Marmaduke to 7 miles
southwest of Cardwell. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paragould, Blytheville, Kennett, Malden, Piggott, Gosnell, Manila,
Portageville, Hayti, Steele, Leachville, Campbell, Rector, Senath,
Monette, Marmaduke, Chalk Bluff Natural Area, Clarkton, Cardwell and
Hornersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Memphis.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
eastern Arkansas...and southeastern Missouri.

&&

LAT...LON 3663 8996 3645 8996 3639 8997 3639 8975
      3643 8974 3641 8970 3631 8971 3580 8992
      3586 9045 3650 9052 3650 9022 3654 9021
      3655 9019 3659 9019 3663 9015
TIME...MOT...LOC 0058Z 259DEG 33KT 3659 9047 3623 9043 3600 9041

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

MJH
Local storm report, Apr 15, 7:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
809 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             CORNING                 36.41N 90.58W
04/15/2023  E1.00 INCH       CLAY               AR   PUBLIC

            PICTURE OF HAIL IN CORNING.

&&
Local storm report, Apr 15, 7:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
811 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     2 NW MANILA             35.91N 90.18W
04/15/2023                   MISSISSIPPI        AR   PUBLIC

            TREE ON CAR ON WISE LN.

&&
Special weather statement, Apr 15, 7:59 PM CST, 1 minute before
Special Weather Statement
National Weather Service Memphis TN
859 PM CDT Sat Apr 15 2023

ARZ028-MOZ115-TNZ001>003-019-020-048-050-051-160245-
Mississippi AR-Pemiscot MO-Weakley TN-Lake TN-Crockett TN-
Lauderdale TN-Obion TN-Dyer TN-Haywood TN-Gibson TN-
859 PM CDT Sat Apr 15 2023

...Strong thunderstorms will impact portions of northeastern
Mississippi, Pemiscot, Crockett, northwestern Weakley, Dyer, western
Gibson, Obion, northeastern Lauderdale, northern Haywood and Lake
Counties through 945 PM CDT...

At 859 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marston to 6 miles east of Ashport.
Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dyersburg, Blytheville, Martin, Union City, Ripley, Caruthersville,
Trenton, Portageville, Hayti, Fulton, Steele, Reelfoot Lake State
Park, Tiptonville, Newbern, Alamo, Bells, South Fulton, Dyer, Halls
and Ridgely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Memphis.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
eastern Arkansas...southeastern Missouri...and west Tennessee.

&&

LAT...LON 3650 8879 3570 8902 3580 8990 3639 8979
      3639 8975 3643 8974 3640 8967 3641 8960
      3634 8954 3635 8952 3638 8951 3642 8955
      3646 8952 3650 8954 3650 8949 3647 8949
      3646 8947 3650 8942 3651 8930
TIME...MOT...LOC 0159Z 284DEG 46KT 3648 8962 3577 8969

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MJH

The radar

The Memphis radar (KNQA), 24 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
April 15, 8:00 PM CST to 8:05 PM CST
Where
Shelby County, 1.61 mi ENE of White Station
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.131, -89.875

Trees and power lines were knocked down near Walnut Grove Road and Yates Road.

Thunderstorm Wind, Shelby

When
April 15, 8:05 PM CST to 8:10 PM CST
Where
Shelby County, 2.66 mi N of Lenow
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.218, -89.753

A large tree was knocked down along Davies Plantation Road near Hillman Way Drive.

Thunderstorm Wind, Shelby

When
April 15, 8:05 PM CST to 8:10 PM CST
Where
Shelby County, 0.77 mi W of Pisgah
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
35.171, -89.734

A large tree was uprooted on Averbury Drive in Cordova.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096671, 1096673, 1096674.